Alert archive / Kentucky / Flash Flood Warnings in 2016

Flash Flood Warning 58, NWS Paducah, KY

July 15, 2016Union County, Kentucky; Gallatin County, Illinois; Posey County, Indiana

NWS Paducah, KY issued this flash flood warning at Jul 15, 2016, 4:18 PM CDT for Union County, Kentucky; Gallatin County, Illinois; Posey County, Indiana. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2016, 4:18 PM CDT (21:18 UTC)
Expired
Jul 15, 2016, 5:45 PM CDT
In force
87 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Gallatin County, IL, Posey County, IN, Union County, KY

The radar

The Evansville,IN radar (KVWX), 61 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WGUS53 KPAH 152118
FFWPAH
ILC059-INC129-KYC225-152245-
/O.NEW.KPAH.FF.W.0058.160715T2118Z-160715T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
418 PM CDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GALLATIN COUNTY IN SOUTHERN ILLINOIS...
  SOUTHERN POSEY COUNTY IN SOUTHWESTERN INDIANA...
  UNION COUNTY IN NORTHWESTERN KENTUCKY...

* UNTIL 545 PM CDT

* AT 417 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. RAINFALL RATES OF 1 TO 2 INCHES
  AN HOUR WITH REPEAT HEAVY THUNDERSTORM RAINS OVER THE SAME AREAS
  MEANS FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MORGANFIELD...STURGIS...SHAWNEETOWN...BRECKINRIDGE CENTER...
  UNIONTOWN...RIDGWAY...EQUALITY...WAVERLY...
  OLD SHAWNEETOWN AND JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3788 8773 3777 8777 3764 8773 3748 8793
      3747 8798 3749 8797 3755 8800 3751 8806
      3760 8818 3760 8838 3783 8837 3787 8794
      3790 8793 3785 8788 3788 8784 3789 8774
      3783 8787 3775 8779 3789 8773 3790 8770

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:06 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 15, 3:06 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
306 PM CDT FRI JUL 15 2016

.SHORT TERM...(Tonight through Sunday night)
Issued at 211 PM CDT Fri Jul 15 2016

The models were pretty good this morning, modeling a quasi
boundary across roughly the Oh River extended, and developing heat
of day convection along it. This has more or less panned out, as
synoptically, we'll see surface High pressure come in from the
northwest, and drive the teleconnected boundary of low level
convergence winds south and east thru the FA. Therefore, we'll
extrapolate the scattered convection along it, and depart it by
about mid to late evening, as the loss of diurnal fuel and
departure of the boundary should spell the effective end of
convection by overnight. Until then, there is a marginal risk,
with locally heavy rain, lightning, and isolated strong cell
capable of localized wind gusts.

Over the weekend, the High is generally in control, and offers a
slightly cooler/comfortable day Saturday, before returning some
heat and moisture around its backside Sunday, as it migrates east,
and heat indices popping again toward or into the triple digits.
Any convection will be rimfire, generally to our south, and will
be confined as such, with collaborative tweaks for the pic.

.LONG TERM...(Monday through Friday)
Issued at 305 PM CDT Fri Jul 15 2016

With this forecast issuance, the dominance of middle and upper
level ridge hold in place early Monday, before retrograding and
dampening as the sharp shortwave dives southeast across the WFO
PAH forecast area Monday night through Tuesday evening.

The ECMWF is becoming more pronounced with retracting the ridge
further west, keeping the WFO PAH forecast in nearly north-south
upper flow through Thursday. This appears to be overdone with
respect to the Canadian, GFS, GFSEnsemble solutions and its
influence was mitigated in the gridded forecast.

Have kept with a greater impact of the ridge across the region
following the passage of the shortwave on Tuesday. A drier
solution appears to be a more acceptable collaborative solution
versus the wetter ECMWF solution and was used with this forecast
package.

if you live in Southeast Missouri next week, it is going to be a
nasty week for heat indexes in excess of 105 for nearly all the
week. If a heat watch to be considered for a prolonged time
period, roughly Sunday through Friday, Southeast Missouri would be
the mostly likely candidate. May consider issuing a public
information statement with heat safety rules for next week. Given
the variability in the exact location of heat index values above
105 beyond Southeast Missouri, will hold off on any heat watch or
advisory for the late weekend into next week.

&&

.AVIATION...
Issued at 211 PM CDT Fri Jul 15 2016

Heat of day convection will pose vicinity thunder chances thru mid
evening. Amd's with active convection and associated restrictions
to CIGS/VSBYS are anticipated, but the trending overnight should
be dispersement with scattering decks and a return to VFR
conditions. MVFR cu bases will develop again tmrw as daytime
heating commences.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

LONG TERM...Smith
Hazardous weather outlook, Jul 15, 3:34 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
334 PM CDT FRI JUL 15 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
334 PM CDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MARGINAL RISK OF SEVERE THUNDERSTORMS WILL STILL EXIST ALONG AND
SOUTH OF A PERRYVILLE MISSOURI TO EVANSVILLE INDIANA LINE THROUGH
EARLY EVENING. THE PRIMARY HAZARDS WILL BE ISOLATED WIND GUSTS
BETWEEN 40 AND 60 MPH THAT MAY PRODUCE WIND DAMAGE. HEAVY RAIN, IN
EXCESS OF 1 TO 2 INCHES AN HOUR MAY ALSO PRODUCE LOCALIZED
FLOODING. FREQUENT AND DANGEROUS LIGHTNING WILL BE LIKELY WITH ANY
THUNDERSTORM CLUSTERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF SCATTERED THUNDERSTORMS WILL BE LATE MONDAY
THROUGH LATE TUESDAY. AT THIS TIME...THE GREATEST HAZARD WILL BE
DAMAGING WINDS AND HAIL.

HEAT INDEX VALUES OF 100 TO 105 OR HIGHER WILL BE EXPECTED ACROSS
MOST OF SOUTHEAST MISSOURI THROUGH NEXT WEEK AND PARTS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WEST KENTUCKY...MAINLY OUTSIDE OF
AREA WHERE THUNDERSTORMS ARE EXPECTED TO OCCUR EARLY NEXT WEEK.
A HEAT WATCH OR ADVISORY MAY BE REQUIRED FOR PART OF THE OUTLOOK
AREA NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF
HEAVY RAINFALL...ISOLATED DAMAGING WINDS OR HAIL THAT OCCUR ARE
ALWAYS APPRECIATED.

SMITH

In the hours before

Local storm report, Jul 15, 3:22 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
322 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     FLASH FLOOD      MOUNT VERNON            37.94N 87.90W
07/15/2016                   POSEY              IN   LAW ENFORCEMENT

            SHERIFF DEPUTY REPORTS ABOUT 12 INCHES OF WATER STANDING
            IN THE ROADWAY AT STATE ROUTE 69 AND THE SR 69 BYPASS.

&&

CW
Local storm report, Jul 15, 3:23 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      MOUNT VERNON            37.94N 87.90W
07/15/2016                   POSEY              IN   EMERGENCY MNGR

            REPORTS OF FLOODED ROADWAYS IN THE CITY. ONE VEHICLE
            STALLED IN THE WATER.

&&

CW
Special weather statement, Jul 15, 3:31 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
331 PM CDT FRI JUL 15 2016

INZ085-152115-
POSEY IN-
331 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR POSEY COUNTY UNTIL 415 PM CDT...

AT 330 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
BETWEEN NEW HARMONY AND MOUNT VERNON...DRIFTING SLOWLY EAST AT 10
MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT VERNON...POSEYVILLE...NEW HARMONY AND BLAIRSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3793 8770 3794 8803 3795 8804 3796 8801
      3800 8802 3803 8801 3803 8802 3808 8796
      3810 8796 3809 8798 3813 8796 3813 8795
      3814 8793 3817 8793 3815 8792 3817 8791
      3817 8769
TIME...MOT...LOC 2030Z 262DEG 18KT 3807 8791
Local storm report, Jul 15, 3:32 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
332 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     FUNNEL CLOUD     GREENVILLE              37.13N 90.45W
07/15/2016                   WAYNE              MO   TRAINED SPOTTER

            FUNNEL BRIEFLY DIPPED OUT OF BACK SIDE OF STORM

&&

MY
Special weather statement, Jul 15, 3:59 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
359 PM CDT FRI JUL 15 2016

MOZ086-100-152200-
BOLLINGER MO-WAYNE MO-
359 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE AND BOLLINGER COUNTIES
UNTIL 500 PM CDT...

AT 359 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR GREENVILLE TO NEAR ADVANCE. MOVEMENT WAS
SLOWLY DRIFTING EAST.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PIEDMONT...MARBLE HILL...GREENVILLE...WAPPAPELLO LAKE AREA...
SAM A BAKER STATE PARK...WILLIAMSVILLE...GLEN ALLEN...WAPPAPELLO...
LODI...ALLIANCE...LEOPOLD...SHOOK...PATTON...CASCADE...GRASSY...
MILL SPRING...SEDGEWICKVILLE...ZALMA AND GLENALLEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3714 9077 3717 9074 3727 9073 3727 9055
      3732 9055 3731 9015 3760 9015 3760 8986
      3713 8987 3713 8996 3705 8996 3706 8999
      3704 9000 3704 9015 3692 9025 3693 9070
      3697 9070 3700 9073 3705 9073 3705 9078
TIME...MOT...LOC 2059Z 260DEG 35KT 3712 9052 3714 8995
Special weather statement, Jul 15, 4:09 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
409 PM CDT FRI JUL 15 2016

ILZ087-152130-
GALLATIN IL-
409 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR GALLATIN COUNTY UNTIL 430 PM
CDT...

AT 409 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SHAWNEETOWN...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHAWNEETOWN...RIDGWAY...EQUALITY...OLD SHAWNEETOWN AND JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3784 8804 3782 8804 3782 8809 3780 8807
      3780 8805 3774 8806 3771 8812 3768 8815
      3764 8816 3762 8815 3760 8838 3778 8837
TIME...MOT...LOC 2109Z 272DEG 26KT 3771 8820

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:57 PM CDTAreal Flood AdvisoryPAHHenderson, Union63 min
Jul 15, 4:03 PM CDTAreal Flood AdvisoryPAHHenderson, Union57 min
Jul 15, 5:20 PM CDTSpecial Weather StatementPAHBallard40 min
Jul 15, 6:20 PM CDTSpecial Weather StatementPAHTrigg40 min
Jul 15, 6:29 PM CDTSpecial Weather StatementPAHLivingston46 min
Jul 15, 3:13 PM CDTFlash Flood WarningPAHWhite2 hr
Jul 15, 4:09 PM CDTSpecial Weather StatementPAHGallatin21 min
Jul 15, 5:39 PM CDTSpecial Weather StatementPAHMassac51 min
Jul 15, 2:44 PM CDTSpecial Weather StatementPAHPosey, Vanderburgh46 min
Jul 15, 3:31 PM CDTSpecial Weather StatementPAHPosey44 min
Jul 15, 3:48 PM CDTAreal Flood AdvisoryPAHWarrick57 min
Jul 15, 3:57 PM CDTAreal Flood AdvisoryPAHSpencer63 min

Nearby

Flash Flood Warnings in Kentucky, 2016Flash Flood Warnings in Illinois, 2016Flash Flood Warnings in Indiana, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.